Cold/Wind Chill, Cook
- When
- January 13, 12:00 AM CST to 11:59 PM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
O'Hare Airport reported a low of 27 F on January 13th. A woman died outside due to cold exposure and hypothermia.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
O'Hare Airport reported a low of 27 F on January 13th. A woman died outside due to cold exposure and hypothermia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 12, 11:39 PM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1139 PM CST SUN JAN 12 2014
.DISCUSSION...
211 PM CST
TONIGHT...
MOTHER NATURE HAS DEMONSTRATED HOW IF YOU DON'T LIKE THE WEATHER ONE
DAY JUST WAIT A FEW DAYS AND TEMPS WILL BE OVER 50 DEGREES
WARMER. THIS RINGS TRUE THIS AFTERNOON WITH SFC TEMPS WARMING WELL
INTO THE 30S...AND MANY LOCATIONS SOUTH OF I-80 PUSHING EVEN
WARMER INTO THE LOW 40S. BEFORE SUNSETS THIS EVENING...TEMPS WILL
LIKELY WARM A FEW DEGREES MORE...WHICH COULD PRODUCE TEMPS ALONG
OUR FAR SOUTHERN COUNTIES REACHING THE UPPER 40S. VISIBLE IMAGERY
CONTINUES TO INDICATE A CIRRUS SHIELD OVERHEAD...WHICH IS
FILTERING MUCH OF THE SUNSHINE THIS AFTERNOON. A TIGHT GRADIENT
REMAINS OVER THE REGION...WITH BREEZY SOUTH WINDS CONTINUING
THROUGH THIS EVENING.
WEAK MID-LVL RIDGE POSITIONED OVER THE TENN VALLEY STRETCHES NORTH
TO LOWER MICHIGAN...WHICH COUPLED WITH THE LINGERING BOUNDARY OVER
THE UPPER MIDWEST/PLAINS...HAS RESULTED IN A STRONG LLVL SOUTHERLY
JET WITH WINDS ARND 40KT AT 850MB. THIS WEAK RIDGE WILL DRIFT EAST
OVERNIGHT...WITH WINDS SLOWLY VEERING SOUTHWESTERLY. HOWEVER BREEZY
CONDITIONS WILL LIKELY CONTINUE THRU AT LEAST DAYBREAK MON. THE
RESULT OF THE PUSH OF WARM AIR ADVECTION WILL BE SLOW TEMP RADIATION
TONIGHT. EXPECT A VERY MILD NIGHT WITH TEMPS HOLDING IN MANY AREAS
ABOVE 30 DEGREES. AREAS ALONG AND EAST OF A LASALLE TO CHICAGO LINE
MAY SEE TEMPS HOLD ABOVE 35 OVERNIGHT.
CONFIDENCE...HIGH.
MONDAY THROUGH TUESDAY...
THE ACTIVE PATTERN CONTINUES MON WITH THE FOCUS TURNING TOWARDS THE
POTENT SYSTEM THAT IS BRINGING VERY WINDY CONDITIONS TO THE PAC-NW
SUN AFTN...SLOWLY PUSHES OVER THE ROCKIES INTO THE CENTRAL PLAINS.
GUIDANCE INDICATES A SLOW MOVING FRONTAL BOUNDARY TO ARRIVE ACROSS
THE FORECAST AREA MIDDAY MON...WITH WINDS SLOWLY TURNING
WEST/NORTHWEST. WITH A MILD START MON...TEMPS WILL LIKELY ONLY WARM
A FEW DEGREES TO THE MID/UPR 30S BY MIDDAY. THEN AS THE FRONTAL
BOUNDARY SLIDES EAST ACROSS NORTHERN IL/NORTHWEST IN...TEMPS WILL
LIKELY BEGIN TO TUMBLE INTO THE LOW/MID 30S. AT THIS TIME MOISTURE
APPEARS TO BE LACKING WITH THIS FRONTAL BOUNDARY...AND HAVE HELD
ONTO A DRY FORECAST. THERE MAY BE A FEW FLURRIES/SPRINKLES THAT MAY
OCCUR ACROSS THE FAR NORTHWEST/NORTHERN IL LOCATIONS...OTHERWISE
EXPECT DRY WEATHER MON.
THERMAL TROUGH CONTINUES TO PUSH EAST WITH TEMPS ALOFT COOLING TO
ARND -4 TO -8 DEG C....WITH THE 500MB TROUGH PIVOTING OVERHEAD BY
MON NGT. AS PREVIOUSLY MENTIONED IN EARLIER DISCUSSIONS...THE PARADE
OF CANADIAN SHORTWAVES CONTINUES WITH A QUICK WAVE SLIDING SOUTHEAST
INTO THE UPPER MIDWEST LATE MON NGT.
THIS NEXT SYSTEM WILL BE RIDING ALONG THE HEELS OF A WEAK MID-LVL
RIDGE THAT IS PROGGED TO QUICKLY DEVELOP AFT MIDNIGHT MON NGT OVER
THE CHICAGO AREA. THIS MAY AID IN SOME DEGREE OF ENHANCEMENT TO THE
APPROACHING SHORTWAVE EARLY TUE. THE CHALLENGE IS HOW MUCH
ISENTROPIC LIFT WILL OCCUR WITH THIS NEXT WAVE...BUT AT THIS TIME
MOISTURE DOES APPEAR TO NOT BE OVERWHELMING. TEMPS SHUD BE COLD
ENOUGH THAT ALL PRECIP WILL FALL AS LIGHT SNOW...WITH AROUND A
DUSTING SOUTH OF I-80. NORTH OF THIS LINE AROUND AN INCH APPEARS
LIKELY AT THIS TIME. TIMING HAS SLOWED...AS A RESULT OF THE WEAK
RIDGE LATE MON NGT. SO HAVE PUSHED PRECIP OFF JUST A FEW HOURS UNTIL
THE PRE-DAWN HOURS TUE.
LIGHT SNOW WILL PERSIST THRU TUE MORNING...WITH A DRY SLOT BRINGING
A BREAK TO ACCUMULATIONS EARLY AFTN. WRAP AROUND MOISTURE WILL
QUICKLY BRING SOME MOISTURE BACK INTO THE FORECAST AREA TUE
AFTN...WITH SOME LIGHT ACCUMULATIONS GENERALLY LESS THAN 1 INCH
THRU EARLY EVENING.
TEMPS TUE SHUD HOLD IN THE LOW/MID 30S EARLY...THEN BEHIND THE DRY
SLOT AND FRONTAL PASSAGE...TEMPS WILL COOL BACK INTO THE MID/UPR 20S
BY LATE AFTN TUE.
CONFIDENCE IN SNOW...HIGH.
CONFIDENCE IN TEMPS...MEDIUM/HIGH.
WEDNESDAY THROUGH SATURDAY...
500MB TROUGH BEGINS TO PUSH EAST OF THE FORECAST AREA WED...WITH AN
ELONGATED SFC RIDGE CENTERED OVER THE SOUTHERN PLAINS HAVING AN
INFLUENCE NORTHEAST THROUGH LOWER MICHIGAN WED MORNING. THIS SHUD
PRODUCE A PERIOD OF DRY WEATHER...BEFORE YET ANOTHER CANADIAN
SHORTWAVE IS POISED TO IMPACT THE REGION THUR. TEMPS WILL BE MUCH
COOLER WED WITH A THERMAL TROUGH OF -12 TO -15 DEG C OVERHEAD...AS
SFC TEMPS ARE POISED TO HOLD IN THE TEENS/LOW 20S.
ENSEMBLES AND OPERATIONAL SOLUTIONS CONTINUE TO INDICATE A ROBUST
WAVE DIGGING SOUTHEAST INTO THE UPPER MIDWEST EARLY THUR. LIGHT SNOW
SHUD OVERSPREAD THE FORECAST AREA LATE WED NGT/EARLY THUR. THE MAIN
TRACK OF THIS WAVE HAS BEEN HOLDING NORTH ACROSS NORTHERN
WISC...WHICH SHUD KEEP THE BETTER SNOWFALL FURTHER NORTH OF NORTHERN
IL. WITH HIGH LATITUDE RIDGING ALONG THE NORTH ATLANTIC THUR...THIS
WILL LIKELY CREATE A BOTTLENECK AND SLOW THE SYSTEM FROM DEPARTING
THE GREAT LAKES THUR/FRI. THIS WILL LIKELY KEEP SOME FLURRIES/LGT
SNOW THRU EARLY FRI.
TEMPS FOR THE BULK OF THE EXTENDED WILL RETURN TO THE
TEENS/20S...BUT DEPENDING ON HOW LONG THE BREAKS IN PRECIP/CLOUDS
FROM WEAK RIDGING OCCURS...TEMPS COULD END UP BRIEFLY WARMING TO THE
LOW 30S.
HIGH AMPLITUDE RIDGE ACROSS WESTERN CANADA WILL LIKELY RESULT IN A
CONTINUED ACTIVE PATTERN FOR THE END OF THE WEEK AND INTO THE
UPCOMING WEEKEND.
CONFIDENCE...MEDIUM.
BEACHLER
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 06Z...
* LOW LEVEL WIND SHEAR THROUGH EARLY OVERNIGHT.
* GUSTY SOUTH-SOUTHWEST WINDS GRADUALLY DIMINISHING OVERNIGHT.
SOUTH WINDS RETURNING LATE MONDAY NIGHT AND INCREASING TO OVER
10 KT BY DAYBREAK TUE.
* LOW POTENTIAL FOR SOME MVFR STRATUS TO DEVELOP MONDAY MORNING.
* CHC FOR SPRINKLES MONDAY MORNING AND THEN SNOW LATE MONDAY
NIGHT.
//DISCUSSION...UPDATED 06Z...
CURRENT GUSTY SOUTHWEST WIND PATTERN WILL GRADUALLY DIMINISH
THROUGH DAYBREAK AS PRESSURE GRADIENT EASES. A WEAKENING COLD
FRONT WILL PASS OVER NORTHERN IL MON MORNING TURNING WINDS
WESTERLY AND BRINGING THE POTENTIAL FOR SOME SPRINKLES. THERE IS
POTENTIAL TO HAVE SCATTERED 2-4KFT CLOUDS NEAR THE FRONTAL
PASSAGE...BUT CIGS SHOULD ALL BE HIGHER. AS THE WESTERLY FLOW
INCREASES SOME IN THE AFTERNOON...THE SKY SHOULD SCATTER BUT THAT
WILL ONLY BE TEMPORARY AS HIGH CLOUDS SPILL IN DURING THE EVE
AHEAD OF NEXT CLIPPER. THIS WILL BRING THE POTENTIAL FOR LIGHT
SNOW LATE MONDAY NIGHT AND MORE SO DURING TUE MORNING.
//ORD AND MDW CONFIDENCE...UPDATED 06Z...
* HIGH IN 50-60KT FLOW BETWEEN 2000-3000 FT. LOW IF TRUE LLWS
CRITERION.
* HIGH IN WIND TRENDS.
* LOW IN ANY MVFR THROUGH CURRENT TAF PERIOD.
* MEDIUM THAT ANY SNOW PRIOR TO DAYBREAK TUE WOULD BE LIGHT.
//OUTLOOK FOR ORD/MDW FOR 12Z TUESDAY-12Z SUNDAY...UPDATED 00Z...
TUESDAY...SNOW SHOWERS AND IFR POSSIBLE.
WEDNESDAY...VFR PROBABLE.
THURSDAY...SLIGHT CHANCE SNOW SHOWERS...MVFR POSSIBLE.
FRIDAY AND SATURDAY...VFR PROBABLE.
MTF/MDB
&&
.MARINE...
314 PM CST
A CLIPPER SYSTEM WILL CONTINUE TO PROGRESS EAST ACROSS ONTARIO INTO
QUEBEC TONIGHT WITH SOUTH TO SOUTHWEST GALES EXPECTED ACROSS LAKE
MICHIGAN THIS EVENING AND EARLY TONIGHT. GRADIENT WILL BEGIN TO
SLACKEN OVERNIGHT AS THE FRONTAL TROUGH APPROACHES...AND EXPECT
WINDS TO FALL BACK BELOW GALE FORCE BY AROUND 06Z. THE FRONT WILL
MOVE ACROSS THE LAKE MONDAY AFTERNOON...BUT ANOTHER LOW RIGHT ON ITS
HEELS WILL NOT ALLOW THE GRADIENT TO BECOME VERY TIGHT. WHILE WINDS
WILL TREND BACK UP TOMORROW AFTERNOON...THINK THEY'LL TOP OUT IN THE
25 TO 30 KT RANGE...AND SEE LITTLE IF ANY SUPPORT FOR GALES TO
RESUME. WITH THAT IN MIND...HAVE OPTED TO TRIM THE GALE WARNING TO
END AT 06Z TONIGHT FOR THE SOUTH HALF OF THE LAKE. A WEAK RIDGE
BETWEEN THE LOWS WILL PUSH ACROSS THE LAKE MONDAY NIGHT...FOLLOWED
BY THAT SECOND LOW EARLY TUESDAY. GALES ONCE AGAIN LOOK FAVORABLE
BEHIND THIS LOW DURING THE DAY TUESDAY WHICH HAS A BETTER SURGE OF
COLD AIR. YET ANOTHER LOW WILL DROP ACROSS THE CANADIAN PRAIRIES
MIDWEEK...REACHING THE GREAT LAKES BY THURSDAY. WHILE THIS LOW IS
INITIALLY DEEP...MODELS IN AGREEMENT THAT IT WILL BE FILLING IS IT
NEARS THE GREAT LAKES. MODERATE TO STRONG GALES STILL APPEAR
FAVORABLE...BUT DETAILS A BIT MURKY THIS FAR OUT.
BMD
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
UNTIL 9 PM MONDAY.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 331 PM CST SUN JAN 12 2014 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 132145- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 331 PM CST SUN JAN 12 2014 /431 PM EST SUN JAN 12 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. VERY LOCALIZED RIVER FLOODING IS EXPECTED...PARTICULARLY ASSOCIATED WITH ANY ISOLATED ICE JAMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. VERY LOCALIZED RIVER FLOODING...PRIMARILY DUE TO ICE JAMS...WILL REMAIN A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && LMZ740>745-132145- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 331 PM CST SUN JAN 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT MONDAY INTO MONDAY EVENING...THEN AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. GALE FORCE WINDS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-132145- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 331 PM CST SUN JAN 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. GALE FORCE WINDS ARE LIKELY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A PERIOD OF GALE FORCE WINDS IS LIKELY WEDNESDAY NIGHT THROUGH FRIDAY. && BEACHLER VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2014-01-13 | 56 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505470.